Tornadoes · United States · Alabama · 2003

F1 tornado, Section to Flat Rock, Alabama, March 19, 2003

From Section to Flat Rock, this F1 tornado ran 0.5 miles across Jackson County on March 19, 2003, touching down at 12:49 PM CST and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
March 19, 2003
Touchdown
12:49 PM CST (18:49 UTC)
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Jackson County
Touchdown point
34.580, -85.980
Lift-off point
34.700, -85.880
Record number
77

What the Weather Service recorded

F1 tornado (80 mph) winds with several trees snapped and two homes with minor roof damage.

Barn destroyed and several trees twisted and snapped along tornadoes track from along Jackson county road 372 and 47 to Jackson county road 51.

F1 tornado (100 mph) winds damaged three mobile homes, 11 homes and four businesses from the Rosalie to Flat Rock communities.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

12 minutes of warning. NWS HUN issued a tornado warning for this county at 18:37 UTC, 12 minutes before the tornado touched down, in force until 19:15 UTC.

Issued (UTC)ExpiredProductOffice
15:54 UTC16:30 UTCTornado WarningHUN
16:53 UTC17:30 UTCSevere Thunderstorm WarningHUN
17:24 UTC17:50 UTCTornado WarningHUN
18:37 UTC19:15 UTCTornado WarningHUN
19:14 UTC19:45 UTCTornado WarningHUN
19:41 UTC01:45 UTCFlash Flood WarningHUN
19:48 UTC20:15 UTCSevere Thunderstorm WarningHUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 13:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Mar 19, 11:45 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 19, 11:45 AM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1145 AM CST WED MAR 19 2003

WILL DO A QUICK UPDATE TO INCLUDE NEW TORNADO WATCH FOR EXTREME
NORTHERN ALABAMA COUNTIES OF MARSHALL...JACKSON AND DEKALB FOR THE
HUNTSVILLE CWA.

STORMS ARE NOW GETTING STRONGER DUE TO AFTERNOON HEATING AND STRONG
UPPER/LOWER LEVEL DYNAMICS OVER ALABAMA. WILL KEEP LOW POPS IN
FCST FOR 1ST PERIOD FOR WRN COUNTIES FOR AFTERNOON TSRA.

ZONES OUT BY NOON.

.HUN...TORNADO WATCH FOR DEKALB...JACKSON...MARSHALL COUNTIES TILL 6
PM.

SHUMWAY
Hazardous weather outlook, Mar 19, 12:06 PM CST, 43 minutes before
ALZ001>010-016-200300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1206 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(THIS AFTERNOON AND TONIGHT)...

TORNADO WATCH FOR THE FOLLOWING NORTHERN ALABAMA COUNTIES UNTIL 6
PM...

MARSHALL...DEKALB...AND JACKSON.

VERY STRONG UPPER LEVEL WINDS WILL COMBINE WITH AN UNSTABLE
ATMOSPHERE TO PRODUCE THE CHANCE OF SEVERE THUNDERSTORMS WITH
ISOLATED TORNADOES POSSIBLE. THE THREAT OF SEVERE WEATHER WILL END
BETWEEN 2 AND 3 PM OVER THE WATCH AREA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER ON THURSDAY MAINLY OVER
EXTREME NORTHEAST ALABAMA. ANY THUNDERSTORMS THAT DO DEVELOP IN
THIS AREA WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE
HAIL.

THE REMAINDER OF THE PERIOD SHOULD BE MAINLY DRY AND SEASONABLE WITH
JUST A LOW CHANCE OF RAIN ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICIALS OR
THE NATIONAL WEATHER SERVICE.

SHUMWAY

In the hours before

Special weather statement, Mar 19, 9:37 AM CST, 3 hours 12 minutes before
ALZ006-008>010-191730-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
937 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST OVER THE AREA THROUGH
NOONTIME. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL TO
PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS AND HAIL IN MADISON
COUNTY BETWEEN 830 AM AND 930 AM.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB
Special weather statement, Mar 19, 9:52 AM CST, 2 hours 57 minutes before
ALZ007-016-191730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
952 AM CST WED MAR 19 2003

...TORNADO WATCH CONTINUES UNTIL NOONTIME FOR MADISON...JACKSON...
DE KALB...AND MARSHALL COUNTIES...
...TORNADO WATCH CANCELED FOR MORGAN AND CULLMAN COUNTIES...

A LINE OF STRONG THUNDERSTORMS...THAT PROMPTED A TORNADO WATCH FOR
MUCH OF NORTHEAST ALABAMA...HAS MOVED EAST OF MORGAN AND MARSHALL
COUNTIES. THEREFORE...THE WATCH IS CANCELED FOR THOSE COUNTIES.

THE TORNADO WATCH REMAINS IN EFFECT UNTIL NOONTIME FOR
MADISON...JACKSON...DE KALB...AND MARSHALL COUNTIES.

SCHAUB
Local storm report, Mar 19, 11:36 AM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1136 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Local storm report, Mar 19, 11:37 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1137 AM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 AM    2W SCOTTSBORO             AL   60 MPH NON-TSTM WIND
03/19/03   JACKSON                        TWO RADIO TOWERS BLOWN
                                          DOWN ON JULY MOUNTAIN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

0755 AM    DECATUR                   AL   60 MPH NON-TSTM WIND
03/19/03   MORGAN                         TWO TREES BLOWN DOWN.
                                          REPORTED BY LOCAL
                                          NEWSPAPER.

0910 AM    HUNTSVILLE                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY EMERGENCY MANAGEMENT.

0915 AM    HAZEL GREEN               AL   WIND DAMAGE
03/19/03   MADISON                        A MOBILE HOME
                                          OVERTURNED. REPORTED BY
                                          CHANNEL 48 TO NWS.

0915 AM    2N TONEY                  AL   TORNADO
03/19/03   MADISON                        F0 TORNADO. FEW TREES
                                          DOWN AND TWISTED.
                                          SURVEYED BY NWS.

0920 AM    2NW HAZEL GREEN           AL   WIND DAMAGE
03/19/03   MADISON                        A LARGE STREET SIGN AND
                                          POWER LINES DOWN.
                                          REPORTED BY NWS
                                          EMPLOYEE.

0945 AM    1W SCOTTSBORO             AL   WIND DAMAGE
03/19/03   JACKSON                        LARGE CEL PHONE TOWER
                                          BLOWN DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0955 AM    CLAYSVILLE                AL   WIND DAMAGE
03/19/03   MARSHALL                       LARGE TREE AND SMALL
                                          LIMBS DOWN. REPORTED BY
                                          EMERGENCY MANAGEMENT.

1040 AM    NEW MARKET                AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL REPORTED
                                          BY SKYWARN SPOTTER.

1050 AM    5NE HUNTSVILLE            AL   0.75 IN HAIL
03/19/03   MADISON                        DIME SIZE HAIL AT BUCK
                                          HORN HIGH SCHOOL.
                                          REPORTED BY CHANNEL 48.

1100 AM    PRINCETON                 AL   0.75 IN HAIL
03/19/03   JACKSON                        DIME SIZE HAIL REPORTED
                                          BY CHANNEL 48.

1110 AM    NEW MARKET                AL   0.88 IN HAIL
03/19/03   MADISON                        NICKEL SIZE HAIL REPORTED
                                          BY CHANNEL 48.
Special weather statement, Mar 19, 11:48 AM CST, 1 hour 1 minute before
ALZ008>010-192000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1148 AM CST WED MAR 19 2003

...STRONG THUNDERSTORMS AFFECTING FAR NORTHEAST ALABAMA...

A LINE OF STRONG THUNDERSTORMS...MOVING VERY SLOWLY EAST...
WILL CONTINUE TO THREATEN THE AREA WITH SEVERE WEATHER INTO THE
AFTERNOON HOURS. ISOLATED CELLS WITHIN THIS LINE HAVE THE POTENTIAL
TO PRODUCE TORNADOES...DAMAGING WINDS...AND HAIL.

THERE WERE SEVERAL REPORTS OF FUNNEL CLOUDS...HAIL...AND DAMAGING
WINDS IN NORTHEAST ALABAMA THIS MORNING...INCLUDING A SMALL
TORNADO NEAR TONEY IN MADISON COUNTY.

STAY TUNED TO YOUR WEATHER RADIO OR OTHER MEDIA FOR UPDATES AND
POSSIBLE WARNINGS.

SCHAUB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 12:00Z

6.8 hours before the tornado, 176 km from the path. March 19, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86146, lifted condensation level 649 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-03-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 70 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86146 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 00:00Z

5.2 hours after it, 176 km from the path. March 20, 2003.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -68577, lifted condensation level 2993 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 89 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-68577 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2993 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

The surface observations

Huntsville/Madison County Exec (MDQ), 63 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:00 UTC66.262.6200° 10 kt1004.1VCTS
17:20 UTC71.655.4220° 12 kt271004.1VCTS
17:40 UTC69.850210° 17 kt231004.7
18:00 UTC71.651.8220° 13 kt171004.7
18:20 UTC71.651.8210° 12 kt171004.7
18:40 UTC71.650200° 15 kt181004.4
19:00 UTC73.448.2230° 18 kt231004.7
19:20 UTC71.646.4230° 15 kt221004.7
19:40 UTC71.644.6200° 15 kt201004.7
20:00 UTC73.444.6200° 9 kt1004.7
20:20 UTC7744.6240° 16 kt221004.4
20:40 UTC7742.8230° 12 kt231004.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northeast Alabama radar (KHTX), 35 km away, was scanning. The volume nearest the touchdown began at 18:48 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of March 19, 2003

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 199:20 AM CSTF0Madison, AL0.150
March 1911:09 AM CSTF1Putnam, TN12.244011$100,000
March 1912:42 PM CSTF1Warren, TN0.52001$10,000
March 1912:50 PM CSTF1White, TN3.6200$10,000
March 1912:52 PM CSTF1Jackson, AL1.040$1,000
March 191:25 PM CSTF0Sangamon, IL0.110
March 191:50 PM CSTF1Jackson, AL10.0503$300,000
March 191:57 PM CSTF0Etowah, AL1.150
March 192:08 PM CSTF0Fentress, TN0.120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.